Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 220, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 8:47 PM CDT for Hubbard County, Minnesota. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 8:47 PM CDT (01:47 UTC)
- Expired
- Aug 7, 2020, 9:00 PM CDT
- In force
- 13 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hubbard County, MN
The radar
The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:50 PM CDT | TSTM WND DMG | 2 Ene Chamberlain, MN | A FEW TREES BLOWN DOWN ACROSS SOUTHEAST WHITE OAK TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS53 KFGF 080147
SVRFGF
MNC057-080200-
/O.NEW.KFGF.SV.W.0220.200808T0147Z-200808T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
847 PM CDT Fri Aug 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Hubbard County in north central Minnesota...
* Until 900 PM CDT.
* At 847 PM CDT, a severe thunderstorm was located over Chamberlain,
or 40 miles south of Bemidji, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Hubbard County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4683 9476 4701 9474 4701 9466 4682 9466
TIME...MOT...LOC 0147Z 273DEG 12KT 4690 9468
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:11 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 7, 7:11 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 711 PM CDT Fri Aug 7 2020 .UPDATE... Issued at 703 PM CDT Fri Aug 7 2020 MCV and associated t-storms moving east, but not at a fast rate. Strong to severe storms on the south end of the MCV moving east as well and despite radar signatures of high winds, observations on the ground indicate minimal winds...highest estimate 30-40 mph around Lake George MN in NW Hubbard co. Storms developing a bit more southwest now into areas east of Detroit Lakes moving into Park Rapids. Hail signatures with the prev storms this late aftn were good and showed 1 to 1.50 inch hail along Becker/Manhomen line but reports from nearby indicate smaller than 1 inch. Of note is dry air/subsidence on south and southwest side of MCV over far SE ND into Fergus Falls area. CU in that area has been weakening and never showed development despite highly unstable airmass. CAMs were too aggressive in showing storms firing in this unstable airmass. Cold front moving into central ND at 00z with storms west of Bismarck. This area saw highs in the mid 90s, and do wonder with setting sun how much support there is for storms to remain strong/severe as they move east. CAMS indicate the BIS activity weakening greatly by 04z and some scattered storms moving ESE out of Manitoba after 06z into NE ND/NW MN but likely not on the severe side. && .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 703 PM CDT Fri Aug 7 2020 Thunderstorms moving out of Bemidji Airport area 01z. Otherwise TAF sites will be t-storm free this evening and maybe all night as thunderstorm coverage overnight more isolated. South winds to become west by 09z in the RRV and toward 12z-15z BJI. Some brief MVFR cigs psbl mainly east of the Red River for a time tonight or early Saturday, higher chances Bemidji. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Riddle
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
In the hours before
Special weather statement, Aug 7, 6:04 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Aug 7 2020
MNZ022-023-028-072330-
East Becker MN-Mahnomen MN-South Clearwater MN-
604 PM CDT Fri Aug 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 630 PM
CDT...
At 604 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naytahwaush to near Itasca State Park.
Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Western Itasca State Park and Mahkonce around 610 PM CDT.
Roy Lake around 615 PM CDT.
Long Lost Lake and southern Lower Rice Lake around 620 PM CDT.
Zerkel and Bad Medicine Lake around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.
LAT...LON 4714 9566 4715 9567 4715 9583 4733 9575
4741 9527 4714 9527
TIME...MOT...LOC 2304Z 267DEG 41KT 4722 9571 4722 9531
DJRSpecial weather statement, Aug 7, 6:35 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Grand Forks ND 635 PM CDT Fri Aug 7 2020 MNZ023-024-028-080000- East Becker MN-South Clearwater MN-Hubbard MN- 635 PM CDT Fri Aug 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUBBARD... NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 700 PM CDT... At 635 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Itasca State Park to Long Lost Lake. Movement was east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Itasca State Park and Lake Itasca around 655 PM CDT. Other locations impacted by these storms include Many Point Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central and northwestern Minnesota. LAT...LON 4728 9514 4704 9514 4703 9556 4724 9554 TIME...MOT...LOC 2335Z 263DEG 27KT 4718 9518 4718 9545 DJR
Special weather statement, Aug 7, 7:00 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Grand Forks ND 700 PM CDT Fri Aug 7 2020 MNZ023-024-028-080015- East Becker MN-South Clearwater MN-Hubbard MN- 700 PM CDT Fri Aug 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUBBARD... NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 715 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near Two Inlets, or 28 miles southwest of Bemidji, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Lake George around 710 PM CDT. Emmaville around 715 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central and northwestern Minnesota. LAT...LON 4701 9530 4724 9524 4723 9492 4702 9499 TIME...MOT...LOC 2359Z 266DEG 30KT 4711 9514 DJR
Special weather statement, Aug 7, 7:44 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Grand Forks ND 744 PM CDT Fri Aug 7 2020 MNZ023-024-080115- South Clearwater MN-Hubbard MN- 744 PM CDT Fri Aug 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 815 PM CDT... At 744 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Lake Itasca to near Akeley. Movement was east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Akeley and Benedict around 750 PM CDT. Lake George around 805 PM CDT. Guthrie, Kabekona and Laporte around 815 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central and northwestern Minnesota. LAT...LON 4697 9477 4731 9549 4730 9466 4697 9466 TIME...MOT...LOC 0044Z 270DEG 33KT 4729 9526 4707 9474 DJR
Local storm report, Aug 7, 8:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
814 PM CDT FRI AUG 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 1 NW PARK RAPIDS 46.93N 95.08W
08/07/2020 Hubbard MN LAW ENFORCEMENT
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:00 PM CDT | Special Weather Statement | FGF | Hubbard | 15 min |
| Aug 7, 7:21 PM CDT | Tornado Warning | FGF | Becker, Hubbard | 39 min |
| Aug 7, 7:44 PM CDT | Special Weather Statement | FGF | Hubbard | 31 min |
| Aug 7, 7:53 PM CDT | Tornado Warning | FGF | Hubbard | 52 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 60 min |
| Aug 8, 1:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 62 min |
| Aug 8, 5:18 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 27 min |
| Aug 8, 9:22 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Aug 8, 9:27 AM CDT | Special Weather Statement | FGF | Beltrami | 63 min |
| Aug 8, 10:17 AM CDT | Special Weather Statement | FGF | Clearwater | 58 min |
| Aug 8, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 51 min |
| Aug 8, 11:16 AM CDT | Special Weather Statement | FGF | Hubbard | 59 min |
| Aug 8, 11:38 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 52 min |
| Aug 8, 12:27 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 48 min |
| Aug 8, 12:30 PM CDT | Special Weather Statement | FGF | Hubbard | 60 min |
| Aug 8, 1:10 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.